Arkansas, 2010

Flash Flood and Hail in Arkansas, May 16 to 17, 2010

May 16 to 17, 2010 · NWS LZK · 19 events in 6 counties and zones

A stalled front in Arkansas became active as low pressure moved in on the 16th. The result was the development of severe storms in central and southern sections during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$927,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A stalled front in Arkansas became active as low pressure moved in on the 16th. The result was the development of severe storms in central and southern sections during the afternoon. Isolated severe storms redeveloped on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 16, 5:49 AM CST, 7 hours 32 minutes earlier.

Area forecast discussion, May 16, 5:49 AM CST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
649 AM CDT SUN MAY 16 2010

.AVIATION...

FLIGHT CONDITIONS RATHER LOW THIS MORNING WITH WIDESPREAD IFR AND
LIFR CONDITIONS PRESENT. EXPECT CIGS AND VSBY TO LIFT TO MVFR
LEVELS ALL SITES AROUND 16Z. EXPECT -TSRA TO AFFECT ALL SITES
TODAY...BETWEEN 17-20Z FOR WESTERN MOST SITES AND 20-23Z FOR SITES
SOUTH AND EAST OF KLIT. MVFR CONDITIONS WILL OCCUR IN THE VICINITY
OF CONVECTION. FRONTAL BOUNDARY SHIFTS EAST OF AREA THIS EVENING
AND WILL SEE VFR CONDITIONS SPREADING EAST ACROSS THE STATE AFTER
00Z. HOWEVER...WITH FRESH RAINFALL TODAY...MVFR OR EVEN IFR CIGS
AND VSBY WILL LIKELY OCCUR OVERNIGHT TONIGHT AS AIR MASS
STABILIZES ONCE AGAIN.

&&

.PREV DISCUSSION... /ISSUED 357 AM CDT SUN MAY 16 2010/

DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE ARE FIRST AND SECOND PERIOD RAIN
CHANCES...WITH STILL SOME THREAT OF HEAVY RAIN AND POSSIBLE FLASH
FLOODING. LOW RISK OF STRONG TO SEVERE STORMS TODAY. THEN NEXT
CHANCE OF RAIN WEDNESDAY WITH SHORTWAVE SYSTEM.

CURRENT AREA 88D RADARS HAVE CONVECTION WELL EAST OF CWA...AND
WEST OF CWA. PRECIP OVER OK WILL MOVE EAST AND REACH WESTERN PARTS
OF CWA THIS MORNING...THEN OVERSPREAD ALL CWA. SURFACE ANALYSIS
HAS THE FRONTAL BOUNDARY GENERALLY A SW TO NE ALIGNMENT BUT IS A
BIT WASHED OUT. SURFACE LOW WAS FORMING OVER SE OK AND IS EXPECTED
TO DEEPEN MOVE TODAY AS THE UPPER PATTERN CATCHES UP WITH IT. THE
UPPER LOW WAS OVER THE WESTERN PLAINS AND ROTATING EAST. MODELS DO
DEEPEN IT AS IT MOVES EAST OVER THE NEXT 12 HRS. 00Z KLZK SOUNDING
CONTINUED MOIST WITH A PRECIP WATER VALUE AROUND 1.5 INCHES. SOME
PATCHY DENSE FOG WAS NOTED AND WILL MONITOR FOR POSSIBLE ADVISORY.

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
WILL KEEP POP HIGH TODAY WITH EXPECTED INTERACTION WITH FRONTAL
BOUNDARY AND UPPER LEVEL SHORTWAVE. DUE TO AREAS OF SATURATED
GROUND AND PRECIP WATER VALUES AROUND 1.5 INCHES...WILL KEEP FLASH
FLOOD WATCH GOING THROUGH SUNDAY EVENING. OVERALL SEVERE THREAT
TODAY IS LOW...AND SPC SLIGHT RISK DOES COVER ABOUT SOUTHERN HALF
OF AR. MODELS DO DEEPEN THE SHORTWAVE OVER MO TO AR SUNDAY TO
SUNDAY NIGHT AS IT MOVES EAST. POPS WILL BE TAPERED OFF OVERNIGHT
SUNDAY AS THIS MOVES EAST AND THE COLD FRONT MOVES OUT OF AR WITH
SOME DRIER AND COOLER AIR FILTERING IN OVER THE AREA AS SURFACE
RIDGING BUILDS IN. THEN DRY AND COOLER MUCH OF MONDAY AND TUESDAY.
ON WEDNESDAY A SHORTWAVE IS DEPICTED BY THE MODELS AND MOVES OUT
OF THE SW PLAINS AND SPREADS SOME PRECIP TO WESTERN AREAS. GRADUAL
LOW POPS ARE BACK IN THE FORECAST...BUT MOISTURE MAY BE LIMITED
FOR MUCH COVERAGE OR RAIN AMOUNTS.

LONG TERM...THURSDAY THROUGH SATURDAY
GUIDANCE STILL SHOWS AN UPPER LEVEL SYSTEM SLIDING EAST ACROSS THE
SOUTHERN PLAINS ON THURSDAY...THOUGH DETAILS IN IT/S PLACEMENT ARE
YET TO BE DETERMINED. THE GFS HAS THE UPPER TROUGH CENTERED OVER SW
KANSAS...WHILE THE EURO KEEPS THE UPPER SYSTEM BASED OVER TEXAS.
SPLIT THE DIFFERENCE BETWEEN THESE SOLUTIONS AND WENT WITH A
BROADBRUSH APPROACH TO POPS...GOING WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THURSDAY AND THE FIRST PART OF FRIDAY. BY FRIDAY
EVENING THE UPPER LEVEL SYSTEM SHIFTS EAST OF THE AREA FOR DRIER
CONDITIONS GOING INTO THE WEEKEND.

AN UPPER RIDGE IS FORECAST TO BUILD OVER THE AREA FOR SATURDAY AND
SUNDAY FOR HIGHS POTENTIALLY IN THE UPPER 80S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     78  60  78  54 /  60  50  10  10
CAMDEN AR         82  64  81  59 /  60  40  10  10
HARRISON AR       73  53  72  51 /  60  50  10  10
HOT SPRINGS AR    78  61  80  58 /  60  40  10  10
LITTLE ROCK   AR  79  61  80  58 /  60  40  10  10
MONTICELLO AR     82  64  82  61 /  60  40  10  10
MOUNT IDA AR      77  60  79  57 /  60  40  10  10
MOUNTAIN HOME AR  73  55  73  51 /  70  50  10  10
NEWPORT AR        80  61  79  57 /  60  50  10  10
PINE BLUFF AR     81  63  81  60 /  60  40  10  10
RUSSELLVILLE AR   76  58  77  54 /  60  40  10  10
SEARCY AR         79  61  79  57 /  60  50  10  10
STUTTGART AR      81  62  81  60 /  60  40  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

AVIATION...64
Hazardous weather outlook, May 16, 3:59 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
459 AM CDT SUN MAY 16 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
459 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED MODERATE TO STRONG THUNDERSTORMS WILL
DEVELOP ACROSS THE AREA TODAY. THE PRIMARY THREAT FROM THESE
STORMS WILL BE HEAVY RAINFALL...ALTHOUGH HAIL AND POTENTIALLY
DAMAGING WINDS MAY ALSO OCCUR. DUE TO LOCALIZED HEAVY RAINS OVER
THE PAST 36 HOURS...HEAVY DOWNPOURS FROM STORMS THIS AFTERNOON
COULD CAUSE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH THIS EVENING TO ACCOUNT FOR THIS.

THUNDERSTORMS SHOULD TAPER OFF BOTH IN INTENSITY AND IN COVERAGE
IN THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RELATIVELY BENIGN WEATHER SHOULD OCCUR THROUGH THURSDAY
MORNING...HOWEVER ANOTHER DISTURBANCE MOVING INTO THE AREA ON
THURSDAY MORNING COULD SPARK OFF ANOTHER ROUND OF STRONG
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

In the hours before

Special weather statement, May 16, 10:57 AM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1157 AM CDT SUN MAY 16 2010

ARZ030-037-161740-
LOGAN-SCOTT-
1157 AM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN AND SCOTT COUNTIES UNTIL
1240 PM CDT...

AT 1156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BOLES...MOVING EAST AT 15 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE...
WALDRON...PARKS...LONE ELM...ELM PARK...LUCAS...OLIO...GOLDEN CITY...
NEEDMORE...HARVEY...

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

BJS
Special weather statement, May 16, 11:43 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1243 PM CDT SUN MAY 16 2010

ARZ030-161825-
LOGAN-
1243 PM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY UNTIL 125 PM CDT...

AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BOONEVILLE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

SEVERAL SIGHTINGS OF FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS
THUNDERSTORM. THOUGH CONDITIONS ARE NOT CONDUCIVE FOR TORNADOES...
BRIEF FUNNEL CLOUDS ARE POSSIBLE.

AREAS THAT WILL BE AFFECTED INCLUDE BROWNSVILLE..RATCLIFF...PARIS
AND SUBIACO...CARBON CITY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

BJS
Local storm report, May 16, 12:07 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
107 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     PINE BLUFF              34.21N 92.02W
05/15/2010                   JEFFERSON          AR   PUBLIC

            SEVERAL WINDOWS WERE BLOWN OUT OF A LOCAL GROCERY STORE.
            SOME STREET SIGNS IN THE AREA WERE BENT...WITH A NUMBER
            OF LARGE TREE LIMBS ALSO KNOCKED DOWN.

&&
DELAYED REPORT FROM SATURDAY MORNING.

44

The radar

The Little Rock radar (KLZK), 43 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

11 hail, 7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Perry

When
May 16, 1:21 PM CST to 1:42 PM CST
Where
Perry County, 0.57 mi W of Oak Grove
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.970, -92.710

The emergency dispatch center received approximately 15 reports of golf ball size hail throughout Perry County.

Thunderstorm Wind, Perry

When
May 16, 1:21 PM CST
Where
Perry County, 1.13 mi NNW of Thornburg
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
34.945, -92.809

Many trees were blown down in the Thornburg Mountain area and five homes suffered minor damage at Big Rock Estates.

Hail, Perry

When
May 16, 1:21 PM CST
Where
Perry County, 1.13 mi NNW of Thornburg
Measured
1.75 in hail
Property damage
$2,000
Reported by
Newspaper
Coordinates
34.945, -92.809

Hail broke windows on five homes.

Hail, Perry

When
May 16, 1:30 PM CST
Where
Perry County, 2.26 mi N of Thornburg
Measured
2 in hail
Property damage
$250,000
Reported by
Newspaper
Coordinates
34.963, -92.801

Hail up to 2 inches in diameter broke windows, dented and tore siding, damaged roofs, broke windshields, and ruined gardens in the Union Valley community.

Hail, Perry

When
May 16, 1:32 PM CST
Where
Perry County, Thornburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.930, -92.800

Quarter and golf ball size hail covered Arkansas Highway 9. The ground in yards and in the woods was so white from hail that it was described as looking like snow had fallen.

Thunderstorm Wind, Perry

When
May 16, 1:40 PM CST
Where
Perry County, 0.57 mi E of Houston
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.030, -92.690

Power lines were blown down onto a shed, causing the shed to catch fire.

Thunderstorm Wind, Perry

When
May 16, 1:42 PM CST
Where
Perry County, 2.36 mi SSW of Wye
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.920, -92.660

Trees were blown down.

Thunderstorm Wind, Pulaski

When
May 16, 1:55 PM CST
Where
Pulaski County, Roland
Measured
56 kt (64 mph) estimated gust
Property damage
$200,000
Reported by
Public
Coordinates
34.900, -92.480

Dozens of trees were blown down in the Roland area.

Hail, Pulaski

When
May 16, 1:55 PM CST
Where
Pulaski County, Roland
Measured
1 in hail
Reported by
Public
Coordinates
34.900, -92.480

Thunderstorm Wind, Faulkner

When
May 16, 2:09 PM CST
Where
Faulkner County, 1.49 mi NNE of Mayflower
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.970, -92.420

Trees were blown down.

Hail, Faulkner

When
May 16, 2:09 PM CST
Where
Faulkner County, Mayflower
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.950, -92.430

Hail, Pulaski

When
May 16, 2:30 PM CST
Where
Pulaski County, 1.36 mi WNW of Valentine
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
34.830, -92.191

Nickel size hail fell in Sherwood.

Thunderstorm Wind, Pulaski

When
May 16, 2:30 PM CST
Where
Pulaski County, 1.37 mi WNW of Valentine
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Newspaper
Coordinates
34.830, -92.191

In Sherwood, a business had its roof blown off and two porches destroyed, the roofs of two other businesses were damaged, the roof of an apartment building had shingles peeled off, and a few trees were blown down.

Hail, Pulaski

When
May 16, 2:49 PM CST
Where
Pulaski County, 1.7 mi W of Jacksonville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.870, -92.130

Pea size hail increased to half dollar size near Little Rock Air Force Base.

Hail, Lonoke

When
May 16, 2:59 PM CST
Where
Lonoke County, Blakemore
Measured
1.5 in hail
Reported by
Public
Coordinates
34.600, -91.900

Flash Flood, Pulaski

When
May 16, 3:05 PM CST to 5:00 PM CST
Where
Pulaski County, 0.36 mi SW of Toneyville to 0.88 mi ESE of Lynch
Cause
Heavy Rain
Property damage
$150,000
Reported by
Newspaper
Coordinates
34.896, -92.104

Three cars were stalled in high water on School Drive near U.S. Highway 67/167 in Jacksonville. Street flooding occurred near Little Rock Air Force Base. The area around the railroad underpass on Arkansas Highway 161 was flooded, as was Dupree Park.

Hail, Calhoun

When
May 16, 3:24 PM CST
Where
Calhoun County, Artesian
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.400, -92.470

Thunderstorm Wind, Calhoun

When
May 16, 4:40 PM CST
Where
Calhoun County, Thornton
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.780, -92.480

Trees and power lines were blown down in Thornton.

Hail, White

When
May 17, 1:30 PM CST
Where
White County, Searcy
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.250, -91.750

Hail ranging from pea to penny size fell in Searcy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223984, 223995, 224009, 224011, 223985, 223996, 223997, 223999, 224001, 224000, 224235, 223989, 223994, 223991, 223993, 223988, 224231, 223998, 224233.